Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 30, 2024, 3:17 AM CDT for Kingman County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2024, 3:17 AM CDT (08:17 UTC)
- Expired
- Jun 30, 2024, 7:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kingman County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:22 AM CDT | FLASH FLOOD | Kingman, KS | Dispatch relayed report from law enforcement. Streets starting to flood across the east side of Kingman. Water is flowing on some of the streets, but roadways not yet impassible. |
| Jun 30, 7:00 AM CDT | RAIN 2.82 | 1 Nnw Kingman, KS | Total rainfall for 24 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -506 J/kg
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
754
WGUS53 KICT 300817
FFWICT
KSC095-301215-
/O.NEW.KICT.FF.W.0003.240630T0817Z-240630T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
317 AM CDT Sun Jun 30 2024
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Central Kingman County in south central Kansas...
* Until 715 AM CDT.
* At 317 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 2 to 4 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Kingman, Cleveland and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3755 9819 3767 9827 3767 9800 3754 9792
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Cuellar2 follow-up statements
178
WGUS73 KICT 300853
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
353 AM CDT Sun Jun 30 2024
KSC095-301215-
/O.CON.KICT.FF.W.0003.000000T0000Z-240630T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-
353 AM CDT Sun Jun 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT THIS
MORNING FOR CENTRAL KINGMAN COUNTY...
At 353 AM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 5 inches
of rain have fallen. The expected rainfall rate is 1 to 1.5 inches
in 1 hour. Additional rainfall amounts of 1 to 4 inches are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Kingman, Cleveland and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3755 9819 3767 9827 3767 9800 3754 9792
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
Cuellar260
WGUS73 KICT 300929
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
429 AM CDT Sun Jun 30 2024
KSC095-301215-
/O.CON.KICT.FF.W.0003.000000T0000Z-240630T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-
429 AM CDT Sun Jun 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT THIS
MORNING FOR CENTRAL KINGMAN COUNTY...
At 429 AM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 5 inches
of rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Kingman, Cleveland and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3755 9819 3767 9827 3767 9800 3754 9792
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CuellarWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 12:36 AM CDT, 2 hours 41 minutes earlier. Its key messages:
- Isolated to scattered storms late this afternoon-evening across far southern and southeast KS; better chances developing overnight into Sunday morning generally along/west of the Flint Hills.
- Cooler Sunday.
- Active weather pattern thunderstorm-wise Sunday night-early Monday, and again late Tuesday through next week.
- Possible heat advisory headlines once again Monday and Tuesday.
- Cooler and drier by next weekend.
Area forecast discussion, Jun 30, 12:36 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1236 AM CDT Sun Jun 30 2024 .KEY MESSAGES... - Isolated to scattered storms late this afternoon-evening across far southern and southeast KS; better chances developing overnight into Sunday morning generally along/west of the Flint Hills. - Cooler Sunday. - Active weather pattern thunderstorm-wise Sunday night-early Monday, and again late Tuesday through next week. - Possible heat advisory headlines once again Monday and Tuesday. - Cooler and drier by next weekend. && .DISCUSSION... Issued at 314 PM CDT Sat Jun 29 2024 LATE THIS AFTERNOON--EVENING...A strong cold front is currently in the process of stalling over far southern Kansas and northern Oklahoma, and will be a focus for isolated to scattered thunderstorms late this afternoon and evening over far southern and southeast Kansas. Despite minimal upper support and warm mid-level temperatures, strong frontal convergence combined with very rich boundary layer moisture and strong surface heating should be enough to initiate storms. The combination of strong instability with modest to weak deep layer shear should support multi-cells with weak supercell structures. Isolated large hail is possible, although thinking the greater severe risk will be damaging downburst winds given impressive downdraft CAPE. Additionally, cannot rule out a landspout tornado or two given the strong/fat instability, low-level CAPE, steep low-level lapse rates, and low-level vorticity along the slow-moving frontal zone. Furthermore, locally intense rainfall rates exceeding 1-2+ inches per hour are likely given the above average precipitable waters. This could support localized flash flooding. OVERNIGHT--SUNDAY...Increasing warm advection and moisture transport north of the surface front around 850-700mb should support a gradual uptick in showers/thunderstorms overnight through Sunday morning. Thinking chances will probably be highest generally along and west of the Flint Hills. While limited instability and shear should prevent severe storms, a few of the stronger cores could support marginally severe hail. However, thinking the primary threat will be pockets of very heavy rainfall and localized flooding, given the continued rich precipitable water values and numerous shower/storm coverage. HREF output suggests the potential for isolated 2-4+ inch amounts through Sunday morning. Temperature-wise, increased clouds and a post-frontal airmass should keep Sunday temperatures seasonably cool to even below average. MONDAY--FRIDAY...The heat and humidity build back north across the region for Monday and Tuesday, with heat headlines once again possible, as afternoon through early evening heat indices climb into the 100-108 degree range. Additionally, model consensus progresses a front south into the region by late Tuesday, and stalls it across the region through late week. This, along with a few seasonably strong/deep upper troughs, will support periodic thunderstorm chances across the region late Tuesday through the end of the week. A seasonable combination of instability and deep layer shear should support strong to severe storm chances, along with locally heavy rainfall. NEXT WEEKEND...Deterministic and ensemble consensus supports cooler and mostly dry weather by next Friday-Saturday, with lower dewpoints and seasonably cool to below average temperatures, as upper troughing deepens over the central and eastern CONUS. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1233 AM CDT Sun Jun 30 2024 Scattered showers and storms continue to develop across portions of central and south central KS. The highest coverage should remain across south central KS through sunrise. More-widespread convection is expected after 10-12Z across central KS. The daytime convection Sunday should dwindle by mid to late afternoon. Winds will remain relatively light and from the northeast. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ADK AVIATION...BRB
Hazardous weather outlook, Jun 30, 12:38 AM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1238 AM CDT Sun Jun 30 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010545- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1238 AM CDT Sun Jun 30 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to widely scattered thunderstorms will continue across mainly central and south central Kansas. Large hail up to quarter size and heavy rainfall are the primary concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday Areas of showers and thunderstorms will remain possible Sunday morning. Hot and at times humid conditions return for Monday and Tuesday, with afternoon through early evening heat indices exceeding 105 degrees. Periodic thunderstorm chances return Sunday night into early Monday, and again late Tuesday through late next week. A handful of strong to severe storms are possible throughout this time period, along with areas of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Jun 29, 10:45 PM CDT, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1045 PM CDT Sat Jun 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM Hail 6 NE Winfield 37.32N 96.88W
06/29/2024 E1.25 Inch Cowley KS 911 Call Center
Dispatch reports larger than quarter-sized
hail south of Winfield City Lake.
&&
JCLocal storm report, Jun 29, 10:51 PM CDT, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1051 PM CDT Sat Jun 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Hail 5 NE Winfield 37.31N 96.90W
06/29/2024 E2.75 Inch Cowley KS Public
&&Special weather statement, Jun 30, 12:06 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
1206 AM CDT Sun Jun 30 2024
KSZ094-098-300530-
Chautauqua KS-Elk KS-
1206 AM CDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ELK AND NORTH
CENTRAL CHAUTAUQUA COUNTIES THROUGH 1230 AM CDT...
At 1205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grenola, or 9 miles southwest of Howard, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moline and Grenola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3732 9649 3742 9643 3741 9619 3721 9630
TIME...MOT...LOC 0505Z 290DEG 14KT 3736 9638
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CUELLARThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:59 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
| Jun 29, 10:38 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 27 min |
| Jun 30, 12:06 AM CDT | Special Weather Statement | ICT | Elk | 24 min |
| Jun 30, 2:38 AM CDT | Flood Watch | ICT | Cowley, Harper, Kingman, Reno, Sedgwick, Sumner | 9 hr |
| Jun 30, 2:43 AM CDT | Areal Flood Warning | ICT | Kingman, Sedgwick, Sumner | 4 hr |
| Jun 30, 4:39 AM CDT | Areal Flood Warning | ICT | Harper | 4 hr |
| Jun 30, 2:44 PM CDT | Heat Advisory | ICT | Barton, Butler, Chautauqua, Cowley, Ellsworth, Harper and 13 more | 29 hr |
| Jun 30, 4:02 PM CDT | River Flood Warning | ICT | Kingman | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.